Winter Weather, Whitley
- When
- January 20, 5:30 AM EST to 1:00 PM EST
- Where
- Whitley forecast zone
- Reported by
- COOP Observer
- Coordinates
- 36.758, -84.145 (the zone’s center; the record gives no point)
Two to three inches of snow fell across the county.
Low pressure tracking to our south brought a quick round of snow to east Kentucky on January 20th. Most areas received between 1 and 3 inches of snow during this event.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
Low pressure tracking to our south brought a quick round of snow to east Kentucky on January 20th. Most areas received between 1 and 3 inches of snow during this event. However, a few spots over the Upper Cumberland region picked up as much as 4 inches of snow. This caused travel impacts and caused multiple school closures.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jan 20, 3:05 AM EST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 305 AM EST WED JAN 20 2016 .SHORT TERM...(TODAY THROUGH THURSDAY) ISSUED AT 305 AM EST WED JAN 20 2016 LIGHT SNOW CONTINUES TO MARCH INTO CENTRAL KENTUCKY PRESENTLY...WITH PERHAPS SOME FLURRIES STARTING TO SPREAD INTO OUR FAR WESTERN COUNTIES. STILL PLENTY OF DRY AIR IN PLACE ACROSS EASTERN KENTUCKY AND MAY KEEP PRECIPITATION RATES FAIRLY LOW THROUGH DAYBREAK. RATES SHOULD PICK UP BY MID TO LATE MORNING...COINCIDING WITH THE BEST MID/UPPER LEVEL SUPPORT. LATEST 06Z NAM JUST CAME IN AND CUT BACK ON QPF...AND MAY BE PLAYING CATCH UP TO THE FACT WE HAVE SUCH DRY AIR IN PLACE AHEAD OF THIS SYSTEM. REGARDLESS...GOING TO STAY WITH A GENERAL 1 TO 2 INCHES FOR OUR SOUTHERN COUNTIES...TAPERING OFF TO AN INCH OR LESS TO THE NORTH/NORTHEAST. TO AVOID CONFUSION...WILL STICK WITH CURRENT HEADLINES AS ANY SNOW WILL STILL HAVE AN IMPACT ON ROADS. STILL LOOKS LIKE DEEPER MOISTURE DEPARTS EARLY THIS AFTERNOON WITH THE POTENTIAL LOSS OF ICE OCCURRING. THIS WOULD SUGGEST A CHANGEOVER TO SOME FREEZING DRIZZLE/FREEZING RAIN AS THE SNOW ENDS. THIS SHALLOW MOISTURE WILL LINGER THROUGH TONIGHT...KEEPING THE THREAT IN PLACE INTO EARLY THURSDAY MORNING. MODELS HAVE TRENDED COLDER IN THE LAST 24 HOURS...AND ITS NOW POSSIBLE SOME ICE COULD GET REINTRODUCED AT SOME POINT...ALLOWING FOR FLURRIES OR VERY LIGHT SNOW. REGARDLESS...AS WE SAW TUESDAY MORNING...ANY LIGHT PRECIPITATION ON THE FROZEN GROUND COULD CAUSE ISSUES. THUS WILL KEEP THE WINTER WEATHER ADVISORY GOING UNTIL 12Z THURSDAY. IT DOES LOOK LIKE DRIZZLE MAY CUT OFF ACROSS OUR WESTERN COUNTIES A BIT EARLIER...SO WILL LET ADVISORY/WARNING END AT 00Z FOR OUR FAR WESTERN COUNTIES. BY THURSDAY...LOOKS LIKE THE CALM BEFORE THE STORM...AS SHALLOW MOISTURE DEPARTS EARLY...WITH SOME POSSIBLE CLEARING OCCURRING. HIGHS MAY ACTUALLY GET ABOVE FREEZING FOR MOST OF THE AREA...HELPING TO MELT WHATEVER ICE/SNOW ACCUMULATES TODAY/TONIGHT. HOWEVER...CLOUDS SHOULD BE ON THE INCREASE AGAIN LATE IN THE DAY AHEAD OF OUR NEXT SYSTEM. DID SLOW DOWN POPS CONSIDERABLY FOR THURSDAY EVENING AS ECMWF/NAM DO NOT HAVE PRECIPITATION ANYWHERE CLOSE TO THE AREA BY THIS TIME. GFS IS A BIT FASTER...BUT EVEN THAT MODEL KEEPS ANY PRECIPITATION IN FAR SOUTHERN KENTUCKY. THAT LEADS US INTO THE LONG TERM... .LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY) ISSUED AT 305 AM EST WED JAN 20 2016 LONG TERM DISCUSSION WILL FOLLOW SHORTLY. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT) ISSUED AT 222 AM EST WED JAN 20 2016 VFR WILL CONTINUE FOR THE NEXT 2 TO 4 HOURS. BY LATE TONIGHT...A WEATHER DISTURBANCE WILL BRING SNOWFALL TO THE FAR SOUTHWEST BY 09Z...SPREADING ACROSS THE ENTIRE AREA BY 16Z. THIS WILL THEN RESULT IN DETERIORATION INTO MVFR AND THEN IFR AND POSSIBLY NEAR OR BELOW AIRPORT MINS AT TIMES FOR VIS IN THE FALLING SNOW AND AND CIGS DURING SNOW AND AFTER IT DEPARTS AND TAPERS TO DRIZZLE OR FREEZING DRIZZLE. WINDS WILL BE LIGHT TO NEAR CALM THROUGH THE PERIOD. && .JKL WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY FROM 7 AM THIS MORNING TO 7 AM EST THURSDAY FOR KYZ052-060-088-104-106>110-112-113-115-117>120. WINTER WEATHER ADVISORY UNTIL 7 AM EST THURSDAY FOR KYZ044-050- 051-058-059-068-069-079-080-084>087-111-114-116. WINTER STORM WARNING UNTIL 7 AM EST THURSDAY FOR KYZ083. && SHORT TERM...KAS LONG TERM...JMW AVIATION...KAS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 526 AM EST WED JAN 20 2016 KYZ052-060-085>088-104-106>120-211330- ROWAN-MENIFEE-WHITLEY-KNOX-BELL-HARLAN-ELLIOTT-MORGAN-JOHNSON- WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE- LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...MOREHEAD...FRENCHBURG...CORBIN... WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...PINEVILLE... CUMBERLAND...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...WHEELWRIGHT... BEATTYVILLE...JACKSON...HINDMAN...PIPPA PASSES...BOONEVILLE... HAZARD...MANCHESTER...HYDEN...JENKINS...WHITESBURG...INEZ... COAL RUN...ELKHORN CITY...PIKEVILLE...SOUTH WILLIAMSON 526 AM EST WED JAN 20 2016 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST THURSDAY... ...WINTER STORM WATCH IN EFFECT FROM THURSDAY EVENING THROUGH SATURDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. SNOW WILL CONTINUE TO SPREAD ACROSS EASTERN KENTUCKY THIS MORNING...WITH A QUICK 1 TO 2 INCHES OF ACCUMULATION EXPECTED BY THIS AFTERNOON. THE SNOW WILL THEN TRANSITION TO FREEZING RAIN THIS AFTERNOON...WITH FREEZING RAIN AND FREEZING DRIZZLE EXPECTED TO CONTINUE THROUGH THURSDAY MORNING. A THIN GLAZE OF ICE WILL BE POSSIBLE. REFER TO THE LATEST WINTER WEATHER ADVISORY FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ANOTHER STORM SYSTEM WILL IMPACT THE AREA LATE THURSDAY THROUGH SATURDAY. A WINTRY MIX OF RAIN...FREEZING RAIN...AND SNOW IS EXPECTED THURSDAY NIGHT THROUGH FRIDAY WITH PRECIPITATION QUICKLY CHANGING OVER TO SNOW FRIDAY NIGHT. SNOW WILL LIKELY LINGER THROUGH THE DAY ON SATURDAY WITH SIGNIFICANT SNOW ACCUMULATIONS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT SNOW AND ICE AMOUNTS TODAY THROUGH EARLY THURSDAY MORNING. SPOTTER REPORTS WILL ALSO BE NEEDED FOR THE LATE WEEK SYSTEM AS WELL. KYZ044-050-051-058-059-068-069-079-080-084-211330- FLEMING-MONTGOMERY-BATH-ESTILL-POWELL-ROCKCASTLE-JACKSON-PULASKI- LAUREL-MCCREARY- INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO... JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...IRVINE... RAVENNA...CLAY CITY...STANTON...BRODHEAD...MOUNT VERNON...MCKEE... ANNVILLE...BURNSIDE...SOMERSET...LONDON...STEARNS...WHITLEY CITY 526 AM EST WED JAN 20 2016 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING... ...WINTER STORM WATCH IN EFFECT FROM THURSDAY EVENING THROUGH SATURDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. SNOW WILL CONTINUE TO SPREAD ACROSS EASTERN KENTUCKY THIS MORNING...WITH A QUICK 1 TO 2 INCHES OF ACCUMULATION EXPECTED BY THIS AFTERNOON. THE SNOW WILL THEN TRANSITION TO FREEZING RAIN THIS AFTERNOON...WITH FREEZING RAIN AND FREEZING DRIZZLE EXPECTED TO CONTINUE THROUGH THURSDAY MORNING. A THIN GLAZE OF ICE WILL BE POSSIBLE. REFER TO THE LATEST WINTER WEATHER ADVISORY FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ANOTHER STORM SYSTEM WILL IMPACT THE AREA LATE THURSDAY THROUGH SATURDAY. A WINTRY MIX OF RAIN...FREEZING RAIN...AND SNOW IS EXPECTED THURSDAY NIGHT THROUGH FRIDAY WITH PRECIPITATION QUICKLY CHANGING OVER TO SNOW FRIDAY NIGHT. SNOW WILL LIKELY LINGER THROUGH THE DAY ON SATURDAY WITH SIGNIFICANT SNOW ACCUMULATIONS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT SNOW AND ICE AMOUNTS TODAY THROUGH EARLY THURSDAY MORNING. SPOTTER REPORTS WILL ALSO BE NEEDED FOR THE LATE WEEK SYSTEM AS WELL. KYZ083-211330- WAYNE- INCLUDING THE CITY OF...MONTICELLO 526 AM EST WED JAN 20 2016 ...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING... ...WINTER STORM WATCH IN EFFECT FROM THURSDAY EVENING THROUGH SATURDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. SNOW WILL CONTINUE TO SPREAD ACROSS EASTERN KENTUCKY THIS MORNING...WITH A QUICK 1 TO 4 INCHES OF ACCUMULATION EXPECTED BY THIS AFTERNOON. THE SNOW WILL THEN TRANSITION TO FREEZING RAIN THIS AFTERNOON...WITH FREEZING RAIN AND FREEZING DRIZZLE EXPECTED TO CONTINUE THROUGH THURSDAY MORNING. A THIN GLAZE OF ICE WILL BE POSSIBLE. REFER TO THE LATEST WINTER WEATHER ADVISORY FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ANOTHER STORM SYSTEM WILL IMPACT THE AREA LATE THURSDAY THROUGH SATURDAY. A WINTRY MIX OF RAIN...FREEZING RAIN...AND SNOW IS EXPECTED THURSDAY NIGHT THROUGH FRIDAY WITH PRECIPITATION QUICKLY CHANGING OVER TO SNOW FRIDAY NIGHT. SNOW WILL LIKELY LINGER THROUGH THE DAY ON SATURDAY WITH SIGNIFICANT SNOW ACCUMULATIONS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT SNOW AND ICE AMOUNTS TODAY THROUGH EARLY THURSDAY MORNING. SPOTTER REPORTS WILL ALSO BE NEEDED FOR THE LATE WEEK SYSTEM AS WELL. JMW
The national radar mosaic for the moment the first event began.
4 winter weather, 2 heavy snow. Local standard time, as filed.
Two to three inches of snow fell across the county.
Two to three inches of snow was reported to have fallen in the county.
Around three inches of snow was reported to have fallen in the county.
Three to four inches of snow fell across the county.
Around four inches of snow was reported at several locations across the county.
Around three inches of snow fell across the county, with some sleet mixed in.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, January 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 614140, 614146, 614151, 616911, 616913, 614147.